Alert archive / Texas / Flash Flood Warnings in 2009

Flash Flood Warning 22, NWS Fort Worth, TX

April 29, 2009Grayson County, Texas

NWS Fort Worth, TX issued this flash flood warning at Apr 29, 2009, 11:40 PM CDT for Grayson County, Texas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 29, 2009, 11:40 PM CDT (04:40 UTC)
Expired
Apr 30, 2009, 5:30 AM CDT
In force
6 hr
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Flood severity
None

County Grayson County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 131 km from the middle of the area, began a volume at 04:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 4.7 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2009-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2590 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2009-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 240 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2590 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
517 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
240 m²/s²
0-3 km storm-relative helicity
296 m²/s²
Significant tornado parameter
5.0
Supercell composite
17.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Apr 29, 11:10 PM CDT, 30 minutes earlier.

Area forecast discussion, Apr 29, 11:10 PM CDT, 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
1110 PM CDT WED APR 29 2009

.AVIATION...
1110 PM
EXTRAPOLATION OF WESTERN MCS PUTS IT IN THE METROPLEX 09-10Z
(04-05AM). UNCERTAINTY AS TO WHETHER IT WILL HOLD TOGETHER THAT
LONG...SO THESE TAFS COULD BE CONSIDERED A WORSE CASE SCENARIO. IF
THEY DO WEAKEN...NEXT SHIFT CAN PULL THEM OUT. GIVEN PAST FEW DAYS
FOR HISTORY...THIS MCS SHOULD PERSIST.   84

&&

.UPDATE...
907 PM
TODAY/S MCS CONTINUES TO WEAKEN AS STRONG COLD POOL SURGES OUT
AHEAD AND FAILS TO INITIATE NEW/VIGOROUS CONVECTION ALONG ITS
LEADING EDGE. LOW LEVEL JET IS NOW INTENSIFYING AND BEING FORCED
UP AND OVER SHALLOW COLD POOL WITH WEAK CONVECTION STREAMING
NORTHWARD. AFTER A BRIEF LULL...STRONGER CONVECTION ONCE AGAIN
FIRING NOW JUST NORTH OF COOKE AND MONTAGUE COUNTIES WHERE MORE
DEFINITIVE BAROCLINIC ZONE INTERSECTS LOW LEVEL JET. FLOODING
THREAT WILL CONTINUE MAINLY ALONG THE RED RIVER THROUGH THE NEXT
FEW HOURS.

ATTENTION SHIFTS TO GROWING CLUSTER OF STRONG/SEVERE CONVECTION
SOUTH OF CHILDRESS. THIS CONVECTION IS EVOLVING INTO A MCS...AND
WILL PROPAGATE E/SE...LIKELY ALONG THE OUTFLOW BOUNDARY LEFT BY
TODAY/S MCS. THIS OUTFLOW BOUNDARY IS ANALYZED ROUGHLY FROM THE
METROPLEX TO WICHITA FALLS. AIRMASS ALONG AND SOUTH OF THIS
BOUNDARY IS UNSTABLE HAS NOT BEEN WORKED OVER. ALSO...LOW LEVEL
JET WILL TRANSPORT/CREATE A VERY FAVORABLE ENVIRONMENT FOR A
STRONG/SEVERE MCS TO TRACK THROUGH THE NW ZONES AND INTO THE
METROPLEX LATER TONIGHT. WOULD NOT BE SURPRISED TO SEE THIS YOUNG
MCS INTENSIFY AS IT MOVES CLOSER...WITH A THREAT OF DAMAGING WINDS
PARTICULARLY OVER THE NW ZONES.

WILL KEEP HIGH POPS GOING ACROSS THE NORTHERN HALF OF THE CWA TO
ACCOUNT FOR CURRENT ACTIVITY AND EXPECTED TRACK OF NEW MCS AFTER
MIDNIGHT. AT THIS TIME THINK TRACK OF MCS WILL STAY NORTH OF WACO
AREA AND WILL KEEP POPS LOW FARTHER SOUTH BUT WILL NEED TO BE
WATCHED CLOSELY.     TR.92

&&

.PREV AVIATION...
619 PM
STORMS TO THE NORTH ARE WEAKENING...AND SHOWING NO TENDENCY TO MOVE
SOUTH INTO THE METROPLEX. WILL KEEP A FEW HOURS OF VCTS AND THEN THE
TSTM THREAT SHOULD EASE OFF. WEAK BOUNDARY WILL SHIFT WINDS EAST FOR
A COUPLE OF HOURS BUT THEY SHOULD RETURN TO THE SOUTH SOON. MVFR
CEILINGS SHOULD RETURN LATE THIS EVENING...AND LAST THROUGH MID
MORNING. SOUTH WINDS WILL REMAIN IN THE 10-15KT RANGE OVERNIGHT SO
SEE NO IFR AT THE TAF SITES.            84

&&

.PREV DISCUSSION... /ISSUED 256 PM CDT WED APR 29 2009/
CONVECTION IS BEING SUSTAINED ALONG THIS MORNINGS OUTFLOW BOUNDARY
WHICH LIES ROUGHLY ALONG THE RED RIVER. TRAINING CELLS ALONG THIS
BOUNDARY HAVE BEEN EFFICIENT RAINFALL PRODUCERS AND FLASH FLOODING
IS THE MAIN CONCERN FROM BOWIE EASTWARD. MORE DISCRETE STORMS ARE
FORMING TO OUR WEST AND REPRESENT MORE OF A HAIL AND TORNADO
THREAT. STORMS WILL DEVELOP SOUTH AND EAST WITH TIME AS THE MAIN
SHORTWAVE NEARS...AND AREAS NORTH OF I-20 WILL SEE A CHANCE OF
RAIN OVERNIGHT. THIS ACTIVITY WILL PUSH EAST BY MORNING AS THE
UPPER LEVEL LIFT MOVES EAST OF THE AREA.

NORTH TEXAS WILL REMAIN IN A PROGRESSIVE PATTERN OVER THE NEXT 7
DAYS WITH A LONGWAVE TROUGH OVER MOST OF THE COUNTRY. A FEW
SIGNIFICANT SHORTWAVES AND NUMEROUS SMALLER DISTURBANCES WILL
AFFECT NORTH TEXAS DURING THIS TIME. A COLD FRONT WILL STALL JUST
SOUTH OF THE RED RIVER FRIDAY EVENING THROUGH SUNDAY...PROVIDING A
FOCUS FOR SHOWERS AND THUNDERSTORMS IN A VERY MOIST ENVIRONMENT.
CURRENTLY CHANCE POPS ARE INCLUDED FOR ALL OF THE CWA ON SUNDAY.
THE ATMOSPHERE WILL LIKELY REMAIN CAPPED EXCEPT RIGHT ALONG THE
FRONT...BUT THERE SHOULD BE ENOUGH MUCAPE AND SHEAR FOR SOME STORM
SCALE ORGANIZATION AND A THREAT FOR LARGE HAIL AND DAMAGING WINDS.
FLOODING WILL BE A CONCERN ONCE MORE WITH RELATIVELY SLOW EASTWARD
STORM MOTION ALONG THE WEST-TO-EAST ORIENTED FRONT.

A PIECE OF ENERGY WILL ROUND THE BASE OF THE TROUGH ON TUESDAY
AND DRIVE ANOTHER COLD FRONT SOUTHWARD. THIS TIME THE FRONT
APPEARS TO CLEAR THE CWA. MUGGY WARM WEATHER WILL PREVAIL THIS
WEEK DESPITE THE COLD FRONTS...WITH HIGHS GENERALLY IN THE 70S AND
80S AND LOWS IN THE 60S. SH/13

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  64  83  70  85  67 /  70  10  10   5  20
WACO, TX              67  84  68  86  69 /  20  20  10   5  10
PARIS, TX             62  80  66  82  65 /  90  20  10  10  30
DENTON, TX            63  82  68  83  63 /  80  10  10   5  20
MCKINNEY, TX          62  82  67  83  64 /  80  20  10  10  20
DALLAS, TX            63  83  69  84  67 /  70  20  10   5  20
TERRELL, TX           63  83  68  84  68 /  60  20  10  10  20
CORSICANA, TX         65  82  68  84  69 /  20  20  10  10  10
TEMPLE, TX            68  83  68  86  70 /  20  20  10   5  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

84/92
Hazardous weather outlook, Apr 29, 6:45 PM CDT, 4 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
645 PM CDT WED APR 29 2009

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-301200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
645 PM CDT WED APR 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE EXPECTED TO CONTINUE ACROSS NORTH TEXAS THROUGH
TONIGHT. THE BEST CHANCE FOR THUNDERSTORMS WILL BE ALONG AND NORTH
OF INTERSTATE 20. FLASH FLOODING FROM HEAVY RAIN AND TRAINING
CELLS IS THE MAIN THREAT THIS EVENING. ISOLATED SEVERE
THUNDERSTORMS ARE POSSIBLE...PRODUCING LARGE HAIL AND DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A SLIGHT CHANCE FOR THUNDERSTORMS WILL CONTINUE ALONG AND EAST OF
INTERSTATE 35 ON THURSDAY.

A CHANCE FOR THUNDERSTORMS WILL RETURN FRIDAY NIGHT AND CONTINUE
THROUGH SUNDAY NIGHT AS A COLD FRONT MOVES INTO NORTH TEXAS.
SEVERE WEATHER AND FLASH FLOODING IS POSSIBLE THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE REQUESTED.

In the hours before

Local storm report, Apr 29, 8:14 PM CDT, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
814 PM CDT WED APR 29 2009

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     FLASH FLOOD      3 NW LEONARD            33.41N  96.28W
04/29/2009                   FANNIN             TX   LAW ENFORCEMENT

            HWY 69 AT FM 981 BETWEEN TRENTON AND LEONARD IS CLOSED
            DUE TO WATER OVER THE ROAD.
Local storm report, Apr 29, 8:16 PM CDT, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
816 PM CDT WED APR 29 2009

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0747 PM     FLASH FLOOD      SHERMAN                 33.62N  96.61W
04/29/2009                   GRAYSON            TX   LAW ENFORCEMENT

            WIDESPREAD FLASH FLOODING CONTINUES ACROSS THE COUNTY.
            PARTS OF HWY 56 AND HWY 11 ARE CLOSED DUE TO WATER OVER
            THE ROADS.
Local storm report, Apr 29, 8:36 PM CDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
836 PM CDT WED APR 29 2009

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     FLASH FLOOD      3 S GAINESVILLE         33.59N  97.15W
04/29/2009                   COOKE              TX   EMERGENCY MNGR

            INTERSTATE 35 AT MILE MARKER 493, ABOUT 3.5 MILES SOUTH
            OF GAINESVILLE, WAS CLOSED DUE TO WATER OVER THE ROAD.
Special weather statement, Apr 29, 9:47 PM CDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
947 PM CDT WED APR 29 2009

TXZ091-300345-
MONTAGUE TX-
947 PM CDT WED APR 29 2009

...SIGNIFICANT WEATHER ADVISORY FOR...
  MONTAGUE COUNTY

AT 943 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
MORE THUNDERSTORMS WITH HEAVY RAINFALL DEVELOPING AND NORTHEAST AT
35 MPH ACROSS THE COUNTY.

CITIES IN THE PATH OF THIS STORM INCLUDE BOWIE...NOCONA...SAINT JO...
FORESTBURG AND STONEBURG.

VERY HEAVY RAIN AND WIND GUSTS TO 40 MPH ARE LIKELY WITH THIS STORM.
NEARLY ALL OF MONTAGUE COUNTY IS WATER SOAKED FROM EARLIER STORMS
AND WILL LIKELY EXPERIENCE MORE FLASH FLOODING PROBLEMS THROUGH
MIDNIGHT AND INTO THE LATE NIGHT HOURS.

THE HEAVY RAINFALL WILL LIKELY RESULT IN FLOODING OF LOW LYING AREAS
SUCH AS DITCHES...SMALL STREAMS AND UNDERPASSES. AVOID THESE AREAS
AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM CDT
THURSDAY MORNING FOR NORTH CENTRAL TEXAS.

LAT...LON 3397 9759 3391 9757 3392 9752 3392 9748
      3391 9747 3346 9749 3346 9795 3389 9796
      3386 9786 3389 9780 3400 9768
TIME...MOT...LOC 0243Z 225DEG 32KT 3362 9795
Special weather statement, Apr 29, 9:48 PM CDT, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE FORT WORTH TX
948 PM CDT WED APR 29 2009

TXZ091-300345-
MONTAGUE TX-
948 PM CDT WED APR 29 2009

...SIGNIFICANT WEATHER ADVISORY FOR...
  MONTAGUE COUNTY

AT 943 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
MORE THUNDERSTORMS WITH HEAVY RAINFALL DEVELOPING AND MOVING
NORTHEAST AT 35 MPH ACROSS THE COUNTY.

CITIES IN THE PATH OF THIS STORM INCLUDE BOWIE...NOCONA...SAINT JO...
FORESTBURG AND STONEBURG.

VERY HEAVY RAIN AND WIND GUSTS TO 40 MPH ARE LIKELY WITH THIS STORM.
NEARLY ALL OF MONTAGUE COUNTY IS WATER SOAKED FROM EARLIER STORMS
AND WILL LIKELY EXPERIENCE MORE FLASH FLOODING PROBLEMS THROUGH
MIDNIGHT AND INTO THE LATE NIGHT HOURS.

THE HEAVY RAINFALL WILL LIKELY RESULT IN FLOODING OF LOW LYING AREAS
SUCH AS DITCHES...SMALL STREAMS AND UNDERPASSES. AVOID THESE AREAS
AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM CDT
THURSDAY MORNING FOR NORTH CENTRAL TEXAS.

LAT...LON 3397 9759 3391 9757 3392 9752 3392 9748
      3391 9747 3346 9749 3346 9795 3389 9796
      3386 9786 3389 9780 3400 9768
TIME...MOT...LOC 0243Z 225DEG 32KT 3362 9795
Local storm report, Apr 29, 10:16 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1016 PM CDT WED APR 29 2009

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1016 PM     FLASH FLOOD      GAINESVILLE             33.64N  97.15W
04/29/2009                   COOKE              TX   FIRE DEPT/RESCUE

            HIGH WATER RESCUES AND HOME EVACUATIONS CONTINUING IN
            GAINESVILLE

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 7:12 PM CDTAreal Flood AdvisoryFWDHopkins, Hunt2 hr
Apr 29, 8:12 PM CDTRiver Flood WarningFWDHunt48 hr
Apr 29, 8:32 PM CDTFlash Flood WarningFWDCooke, Montague3 hr
Apr 29, 8:59 PM CDTFlash Flood WarningFWDFannin, Grayson3 hr
Apr 29, 9:47 PM CDTSpecial Weather StatementFWDMontague58 min
Apr 29, 9:48 PM CDTSpecial Weather StatementFWDMontague57 min
Apr 29, 10:44 PM CDTRiver Flood WarningFWDCooke11 hr
Apr 29, 11:20 PM CDTFlash Flood WarningFWDCooke, Montague6 hr
Apr 29, 11:45 PM CDTSevere Thunderstorm WarningFWDMontague60 min
Apr 30, 12:26 AM CDTSevere Thunderstorm WarningFWDJack, Young64 min
Apr 30, 12:34 AM CDTRiver Flood WarningFWDCollin33 hr
Apr 30, 12:34 AM CDTRiver Flood WarningFWDCollin25 hr
Apr 30, 12:42 AM CDTSevere Thunderstorm WarningFWDMontague50 min
Apr 30, 12:50 AM CDTSevere Thunderstorm WarningFWDWise55 min
Apr 30, 1:11 AM CDTSevere Thunderstorm WarningFWDWise44 min
Apr 30, 1:42 AM CDTSpecial Weather StatementFWDDenton48 min
Apr 30, 1:52 AM CDTSpecial Weather StatementFWDJack23 min
Apr 30, 2:17 AM CDTSevere Thunderstorm WarningFWDJack36 min
Apr 30, 2:48 AM CDTSpecial Weather StatementFWDWise27 min
Apr 30, 2:59 AM CDTSevere Thunderstorm WarningFWDWise61 min
Apr 30, 3:19 AM CDTSpecial Weather StatementFWDHunt, Rains, Rockwall26 min
Apr 30, 3:49 AM CDTSpecial Weather StatementFWDDenton26 min
Apr 30, 3:53 AM CDTSpecial Weather StatementFWDJack37 min
Apr 30, 4:18 AM CDTSpecial Weather StatementFWDDenton27 min
Apr 30, 4:29 AM CDTSpecial Weather StatementFWDJack31 min
Apr 30, 4:45 AM CDTSpecial Weather StatementFWDCollin30 min
Apr 30, 4:54 AM CDTSevere Thunderstorm WarningFWDWise66 min
Apr 30, 5:00 AM CDTSpecial Weather StatementFWDDenton, Tarrant2 hr
Apr 30, 5:11 AM CDTAreal Flood WarningFWDCooke, Grayson, Montague6 hr
Apr 30, 5:23 AM CDTSpecial Weather StatementFWDDenton22 min
Apr 30, 5:37 AM CDTSpecial Weather StatementFWDTarrant23 min
Apr 30, 6:00 AM CDTSpecial Weather StatementFWDDallas, Rockwall90 min
Apr 30, 6:20 AM CDTSpecial Weather StatementFWDCollin55 min
Apr 30, 6:38 AM CDTSpecial Weather StatementFWDDallas22 min

Nearby

Flash Flood Warnings in Texas, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.